Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 8, NWS Flagstaff, AZ

March 12, 20194 counties in Arizona

NWS Flagstaff, AZ issued this wind advisory at Mar 12, 2019, 1:41 PM MST for 4 counties in Arizona. It took effect at Mar 13, 2019, 12:00 AM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2019, 1:41 PM MST (20:41 UTC)
In effect from
Mar 13, 2019, 12:00 AM MST
Expired
Mar 13, 2019, 6:00 PM MST
In force
18 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS75 KFGZ 122041
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
141 PM MST Tue Mar 12 2019

AZZ012>014-040-131200-
/O.NEW.KFGZ.WI.Y.0008.190313T0700Z-190314T0100Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Dilkon, 
and Kykotsmovi
141 PM MST Tue Mar 12 2019

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST
WEDNESDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from midnight tonight to 6 PM MST
Wednesday. 

* TIMING...Winds will increase after midnight tonight and remain
  strong through early Wednesday evening.

* WINDS...Southwest to west 20 to 35 mph with gusts 40 to 55 mph.
  Some localized gusts near 60 mph possible Wednesday morning in
  the Vernon and Springerville areas.

* IMPACTS...Hazardous driving conditions due to strong winds,
  especially for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ004-006>008-015-037-038-131200-
/O.NEW.KFGZ.WI.Y.0008.190313T1800Z-190314T0100Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Yavapai County Mountains-Western Mogollon Rim-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Cottonwood, 
Camp Verde, Cordes Junction, Bagdad, and Sedona
141 PM MST Tue Mar 12 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM MST WEDNESDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM to 6 PM MST Wednesday. 

* TIMING...Strong west winds will continue behind a cold front
  from Wednesday morning into early Wednesday evening.

* WINDS...West 20 to 30 mph with gusts from 40 to 45 mph.

* IMPACTS...Hazardous driving conditions due to strong winds,
  especially for high-profile vehicles. Some areas of blowing snow
  could also reduce visibility at the higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
3 follow-up statements
074 
WWUS75 KFGZ 131132
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
432 AM MST Wed Mar 13 2019

AZZ012>014-040-140100-
/O.CON.KFGZ.WI.Y.0008.000000T0000Z-190314T0100Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Dilkon, 
and Kykotsmovi
432 AM MST Wed Mar 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Now through this evening. 

* WINDS...Southwest to west 20 to 35 mph with gusts 40 to 55 mph.
  Some localized gusts near 60 mph possible this morning in the 
  Vernon and Springerville areas. 

* IMPACTS...Hazardous driving conditions due to strong winds, 
  especially for high-profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ004-006>008-015-037-038-140100-
/O.CON.KFGZ.WI.Y.0008.190313T1800Z-190314T0100Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Yavapai County Mountains-Western Mogollon Rim-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Cottonwood, 
Camp Verde, Cordes Junction, Bagdad, and Sedona
432 AM MST Wed Mar 13 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING...

* TIMING...Strong west winds will continue behind a cold front
  from this morning into the early evening hours. 

* WINDS...West 20 to 30 mph with gusts from 40 to 45 mph.

* IMPACTS...Hazardous driving conditions due to strong winds, 
  especially for high-profile vehicles. Some areas of blowing 
  snow could also reduce visibility at the higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
226 
WWUS75 KFGZ 131824
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1124 AM MST Wed Mar 13 2019

AZZ012>014-040-140100-
/O.CON.KFGZ.WI.Y.0008.000000T0000Z-190314T0100Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Dilkon, 
and Kykotsmovi
1124 AM MST Wed Mar 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Through early this evening.

* WINDS...Southwest to west 20 to 35 mph with gusts 40 to 55 mph.
  Some localized gusts near 60 mph possible in the Vernon and 
  Springerville areas. 

* IMPACTS...Hazardous driving conditions due to strong winds, 
  especially for high-profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ004-006>008-015-037-038-140100-
/O.CON.KFGZ.WI.Y.0008.000000T0000Z-190314T0100Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Yavapai County Mountains-Western Mogollon Rim-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Cottonwood, 
Camp Verde, Cordes Junction, Bagdad, and Sedona
1124 AM MST Wed Mar 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Through early this evening.
 
* WINDS...West 20 to 30 mph with gusts from 35 to 45 mph.

* IMPACTS...Hazardous driving conditions due to strong winds,
  especially for high-profile vehicles. Some areas of blowing snow
  will also reduce visibility at the higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
193 
WWUS75 KFGZ 140050
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
550 PM MST Wed Mar 13 2019

AZZ012>014-040-140200-
/O.EXP.KFGZ.WI.Y.0008.000000T0000Z-190314T0100Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Dilkon, 
and Kykotsmovi
550 PM MST Wed Mar 13 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Wind speeds have decreased below advisory thresholds, and
therefore, the Wind Advisory will be allowed to expire at 6 PM 
MST this evening.

$$

AZZ004-006>008-015-037-038-140200-
/O.EXP.KFGZ.WI.Y.0008.000000T0000Z-190314T0100Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Yavapai County Mountains-Western Mogollon Rim-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Cottonwood, 
Camp Verde, Cordes Junction, Bagdad, and Sedona
550 PM MST Wed Mar 13 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Wind speeds have decreased below advisory thresholds, and
therefore, the Wind Advisory will be allowed to expire at 6 PM 
MST this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 12, 10:08 AM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 12, 10:08 AM MST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1008 AM MST Tue Mar 12 2019

.SYNOPSIS...Two storm systems will continue to bring rain and
mountain snow to the region over the next 24 hours. Expect showers
with snow levels generally at or above 7000 feet through this
afternoon, before snow levels lower tonight and Wednesday. Drier
weather will return by Wednesday afternoon with warmer conditions
into the weekend.

&&

.DISCUSSION...A lull in the precipitation is currently being
observed across Yavapai and Coconino counties as the moisture
plume has shifted into the eastern part of the state. We are
expecting this lull to be short-lived with precipitation filling
back in over the next few hours and into the afternoon. Snow
levels will slowly lower through the day as the upper level low
pressure system crosses the region. However, we are still
expecting the significant accumulating snow to be limited to areas
above 7,000 feet through mid afternoon.

As we head into the late afternoon and evening hours, continued cold
air advection will result in rapidly lowering snow levels.
Additionally, lift will increase ahead of a trough approaching
from the northwest. This will set the stage for widespread
accumulating snowfall in locations above 6,000 feet. Based on the
latest model guidance, we opted to increase the previous snow
amounts by 1-2 inches for these areas. This led to some
adjustments to both the timing and location of the Winter Weather
Advisories. We have lowered the elevation for most of the
advisories to 6,000 feet and also expanded them to include the
South Rim of the Grand Canyon, Coconino Plateau, and the Yavapai
County mountains. The winter products for the White Mountains and
Chuska Mountains remain in effect. Refer to these products for
additional information. If you have travel plans tonight or
Wednesday morning, road conditions will likely be treacherous and
delaying travel is recommended. Along with the snowfall, expect a
period of gusty southwest winds this evening through Wednesday
afternoon which will cause additional reduction to the
visibilities.

This system looks to clear out quickly with only a few showers
lingering into Wednesday afternoon.

&&

.PREV DISCUSSION /338 AM MST/...Moisture continues to stream into
the area from a large scale closed low currently off the Coast of
Baja California on satellite imagery. This is allowing for
abundant moisture to move into the area, creating widespread rain
below 7000 feet with accumulating snow accumulating above 7500
through this afternoon.

As the low pressure system moves into Arizona, snow levels will
begin to decrease through the day. By this late this afternoon
snow levels will drop below 7000 feet.

Snow levels will continue to decrease through the overnight
hours. This will allow for increasing snow accumulations,
especially at and above 7000 feet. Have issued winter weather
advisories for most locations above 7000 feet, and a winter storm
warning for the CHuska Mountains above 7000 feet where abundant
snowfall is expected to impact travel.

Strong gusty winds are expected to develop on Wednesday, and
additional highlights may become necessary, especially in eastern
Arizona.

By Wednesday afternoon, the closed low pressure system will move
over the Four Corners, and out of our area. Some residual showers
will be possible wednesday evening and early Thursday, but drying
and warming conditions are expected to develop through the rest of
the long term as a large scale ridge begins to dominate the
weather for much of the Western US.

&&

.AVIATION...For the 18Z Package...Look for widespread rain
and snow showers with areas of MVFR/IFR conditions over the next 24
hours. Mountain peaks obscured. Snow levels will be 6500-7500 feet
msl through this afternoon, falling to 5000-6000 feet after 06Z
tonight. Winds through 06Z SW at 10-15 kts gusting 20-25 kts with
the strongest winds southeast of the line KSOW-KRQE. After 06Z, W-SW
winds increasing to 15-25 kts with gusts 30-35 kts. This will create
some blowing snow at higher elevation terminals including KFLG and
KGCN. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Widespread shower activity will continue today into
Wednesday, diminishing from west to east Wednesday night. The snow
level will generally range from 6500 to 7500 feet today lowering to
5000 to 6000 feet on Wednesday. Gusty southwest to west winds on
Wednesday before winds shift to the northwest by late evening.

Thursday through Saturday...Isolated snow showers will be possible
through the Thursday afternoon across Apache County. Dry and warmer
weather will return on Friday and Saturday with northerly breezes.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Winter Weather Advisory from 3
PM this afternoon to 11 AM MST Wednesday FOR
AZZ004-006>008-015-016-039.

Winter Storm Warning from 5 PM this afternoon to 2 PM MST
Wednesday FOR AZZ011.

Winter Weather Advisory until 2 PM MST Wednesday FOR AZZ017.

&&

PUBLIC...TPS/Suk
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Mar 12, 10:58 AM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1058 AM MST TUE MAR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     SNOW             3 SE SHOW LOW           34.20N 110.01W
03/12/2019  M2.0 INCH        NAVAJO             AZ   PUBLIC

&&

41
Local storm report, Mar 12, 11:30 AM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1130 AM MST TUE MAR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             FLAGSTAFF AIRPORT       35.14N 111.67W
03/12/2019  M2.0 INCH        COCONINO           AZ   TRAINED SPOTTER

            2.0 NEW SNOWFALL 5 AM -11 AM SNOW DEPTH 2
            INCHES.

&&

41
Local storm report, Mar 12, 12:02 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1202 PM MST TUE MAR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             1 ENE FOREST LAKES      34.34N 110.79W
03/12/2019  M3.5 INCH        COCONINO           AZ   PUBLIC

            3.5 INCHES NEW SNOW BTWN MIDNIGHT AND 730 AM
            REPORTED AT NOON 3.12.

&&

41
Local storm report, Mar 12, 12:03 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1203 PM MST TUE MAR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             BELLEMONT (NWS FLAGSTAF 35.23N 111.82W
03/12/2019  M1.8 INCH        COCONINO           AZ   PUBLIC

            NEW SNOWFALL 1.8 INCHES 5 AM - 11 AM.

&&

41
Local storm report, Mar 12, 12:05 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1205 PM MST TUE MAR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     SNOW             4 NW MCNARY             34.11N 109.90W
03/12/2019  M2.5 INCH        NAVAJO             AZ   PUBLIC

&&

41
Local storm report, Mar 12, 12:06 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1206 PM MST TUE MAR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     SNOW             4 SE SHOW LOW           34.19N 110.01W
03/12/2019  M1.7 INCH        NAVAJO             AZ   PUBLIC

&&

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:12 AM MSTWinter Storm WarningFGZApache38 hr

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.